Acetaminophen (otherwise known by brand names such as Tylenol) is one of the most widely used pain relievers. Almost 60 years of widespread use have made acetaminophen a household product. It’s distributed over the counter (OTC) in most countries and judged safe by the scientific community. However, acetaminophen is also one of the most common medications involved in overdoses (the medical term for taking more of a medicine than you should) and is the most common cause of drug-induced liver failure.
Surprisingly, we are only now coming to understand how acetaminophen works—and recent research shows that we may need to develop a better understanding of the need for caution when using acetaminophen, especially when it comes to avoiding some of the risks associated with its use. Past research suggests these can range from increased asthma to interactions with other medications or the risk for developing other health concerns (such as kidney toxicity, bone fractures, or blood cancers).
Another important reason to look more carefully at all medications is that our bodies may react to these treatments differently as we age. Older adults experience physical changes as they age including, for example, reduced muscle mass, more fat tissue, changes in body composition, and less fluid in the body systems. Older people may also have multiple chronic conditions and take several different medications. These issues affect many different body functions, and that can raise your risk of having an unwanted reaction to a medication.
For all these reasons, a team of researchers decided to study the safety of acetaminophen in a nursing home setting. Their study was published in the Journal of the American Geriatrics Society. Continue reading